Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 81, NWS Jackson, MS

August 28, 2004Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 28, 2004, 1:38 PM CDT for Sunflower County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 1:38 PM CDT (18:38 UTC)
Expired
Aug 28, 2004, 3:40 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 146 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2007 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 281841
FFWJAN
MSC133-282040-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 340 PM CDT

* AT 138 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CENTRAL SUNFLOWER     
  COUNTY...IN THE VICINITY OF INDIANOLA.  THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY.

RADAR ESTIMATED RAINFALL AMOUNTS OF THREE TO FOUR INCHES IN AN HOUR 
WERE OCCURRING BETWEEN INDIANOLA AND SUNFLOWER...NEAR HIGHWAYS 82 
AND 49. ANOTHER ONE TO THREE INCHES OF RAINFALL CAN BE EXPECTED 
DURING THE NEXT HOUR.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3355 9071 3335 9065 3342 9046 3358 9048

$$
1 follow-up statement
000 
WGUS74 KJAN 282050
FFSJAN
MSC133-282120-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT SAT AUG 28 2004

FLASH FLOOD WARNING FOR...

SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI HAS BEEN ALLOWED TO EXPIRE 
EFFECTIVE 340 PM. THE STORMS RESPONSIBLE FOR THE FLASH FLOODING HAVE 
WEAKENED AND HAVE MOVED OUT OF THE AREA. HOWEVER...STORMS MOVING 
INTO THE AREA FROM BOLIVAR COUNTY WILL BE STRONG ENOUGH TO CREATE 
PONDING ON AREA ROADS AND IN LOW LYING AREAS

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 11:35 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 11:35 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT SAT AUG 28 2004

.DISCUSSION...THE AIRMASS HAS RAPIDLY DESTABILIZED THIS MORNING AND
WITH OUTFLOW BOUNDARY APPROACHING FROM THE NORTH...STORMS ARE
DEVELOPING RAPIDLY...SOME ALREADY SEVERE. MORNING JAN SOUNDING
INDICATES IMPRESSIVE LAPSE RATES WITH POTENTIAL FOR WET MICROBURSTS.
HIGH PRECIP WATER AIRMASS IS SUPPORTIVE OF LOCAL EXCESSIVE RAINFALL.
WILL NEED TO WATCH LARGE OUTFLOW APPROACHING FROM THE WEST AS IT
WILL INTERACT WITH THE VERY UNSTABLE/MOIST AIR ALONG AND W OF THE MS
RIVER THIS AFTN. HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED TO
REFLECT INCREASING RISK FOR SVR WX AND HEAVY RAIN. FORECAST GRIDS
ARE IN GOOD SHAPE AND ONLY MADE MINOR ADJUSTMENTS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

43
Hazardous weather outlook, Aug 28, 11:40 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CDT SAT AUG 28 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291640-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1140 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING TO THE NORTH OF A BASTROP...LOUISIANA...TO ROLLING
FORK...TO KOSCIUSKO...TO DE KALB LINE. WIND GUSTS TO 65 MPH AND
HAIL TO THE SIZE OF NICKELS ARE THE MAIN THREAT WITH THESE
STORMS.

SOUTH OF THIS AREA...ISOLATED TO SCATTERED STRONG THUNDERSTORMS
ARE POSSIBLE ACROSS NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN
MISSISSIPPI.

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION
THIS MORNING. BOUNDARIES FROM THUNDERSTORM COMPLEXES OVER
ARKANSAS...NORTHERN MISSISSIPPI...AND NORTHWEST ALABAMA WILL
INTERACT ACROSS AREAS ALONG AND NORTH OF INTERSTATE 20 TO PRODUCE
SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE
IN SOUTHEAST ARKANSAS...NORTHERN MISSISSIPPI...AND EXTREME
NORTHEAST LOUISIANA WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE.
TO THE SOUTH OF THIS AREA...STRONG STORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE.

...FLOODING...
THE ATMOSPHERE ACROSS THE REGION IS VERY MOIST...AND THIS
COMBINED WITH THE SLOW MOVEMENT OF STORMS WILL LEAD TO LOCALLY
HEAVY RAINFALL TOTALS TODAY. THE GREATEST RISK OF LOCALIZED
FLOODING WILL BE ALONG AND NORTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY MORNING
SEPTEMBER FOURTH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 28, 11:57 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1157 AM CDT SAT AUG 28 2004

MSZ026-032-281730-
CHOCTAW-GRENADA-
1157 AM CDT SAT AUG 28 2004

STRONG THUNDERSTORMS HAVE DEVELOPED OVER EASTERN GRENADA COUNTY AND
ALSO OVER NORTHERN CHOCTAW COUNTY. THE STORMS ARE MOVING TO THE
EAST AT 15 MPH AND ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS
TO 45 MPH...FREQUENT LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER INFORMATION.

HENRY
Special weather statement, Aug 28, 1:13 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CDT SAT AUG 28 2004

MSZ026-028-281845-
GRENADA-MONTGOMERY-
113 PM CDT SAT AUG 28 2004

STRONG THUNDERSTORMS HAVE DEVELOPED OVER GRENADA AND MONTGOMERY
COUNTIES. EMERGENCY MANAGEMENT OFFICIALS IN GRENADA COUNTY HAVE
REPORTED HALF INCH HAIL AND SEVERAL TREES DOWN. THE STORMS ARE MOVING
TO THE EAST AT 15 MPH AND WILL CONTINUE TO BE CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND HEAVY DOWN
POURS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION.

HENRY
Special weather statement, Aug 28, 1:21 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CDT SAT AUG 28 2004

MSZ027-281900-
CARROLL-
121 PM CDT SAT AUG 28 2004

THROUGH 2 PM. A STRONG THUNDERSTORM HAS DEVELOPED OVER CENTRAL AND
NORTHERN CARROLL COUNTY. THE STORM IS MOVING TO THE NORTHEAST AT 15
MPH AND IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...
FREQUENT LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER INFORMATION.

HENRY
Special weather statement, Aug 28, 1:29 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT SAT AUG 28 2004

MSZ038-045-046-281900-
KEMPER-NESHOBA-WINSTON-
129 PM CDT SAT AUG 28 2004

THROUGH 2 PM. STRONG THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL
WINSTON COUNTY AND ALSO ALONG THE COUNTY LINE OF KEMPER AND NESHOBA
COUNTIES. BOTH STORMS ARE MOVING TO THE NORTHEAST AT 10 MPH AND ARE
CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...FREQUENT
LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO NOAA WEATHER RADIO FOR
FURTHER INFORMATION.

HENRY

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:01 PM CDTSevere Thunderstorm WarningJANRankin29 min
Aug 28, 5:47 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha38 min
Aug 28, 11:22 AM CDTSevere Thunderstorm WarningJANOktibbeha43 min
Aug 28, 11:42 AM CDTSevere Thunderstorm WarningJANLowndes38 min
Aug 28, 11:57 AM CDTSevere Thunderstorm WarningJANWebster43 min
Aug 28, 12:49 PM CDTSevere Thunderstorm WarningJANWinston31 min
Aug 28, 1:56 PM CDTSevere Thunderstorm WarningJANCarroll29 min
Aug 28, 2:27 PM CDTSevere Thunderstorm WarningJANHumphreys28 min
Aug 28, 2:32 PM CDTSevere Thunderstorm WarningJANAttala33 min
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningJANWashington30 min
Aug 28, 3:36 PM CDTSevere Thunderstorm WarningJANWashington29 min
Aug 28, 3:41 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Aug 28, 4:28 PM CDTSevere Thunderstorm WarningJANBolivar32 min
Aug 28, 6:34 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis31 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.